question-icon

What causes sleeplessness and exhaustion post Tramadol withdrawal?

default
Posted on Mon, 18 May 2015
Question: Have been taking Tramadol for several years for generalized arthritis, On 300 mg ER. I am active 70 years old. Last Thursday, I ran out and doctors office was closed on Friday. Could not get refill until Monday evening. Was in a bad way by Sunday night. Sleepless, overactive, exhausted, diarrhea, vertigo. My specialist told me Tramadol knf@was non-addictive. I am a non-smoker, non-drinker, no illegal drugs etc, etc. When pharmacist referred to it as a 'controlled substance' I was horrified. I want off it. It gave me my life back, but if I can find an alternative, i desperately want to do so.
doctor
Answered by Dr. Praveen Tayal (12 minutes later)
Brief Answer:
Naproxen can help.

Detailed Answer:
Hello,
Thanks for posting your query.
If you are pain free and leading a normal life on tramadol 300 mg ER then it is not worrisome. The symptoms that you noticed were due to sudden withdrawal of tramadol. It should always be gradually tapered off before stopping.
You will have to shift to another opioid analgesic to get such a good pain control. You can try non opioid pain killers like Naproxen or Ketoprofen after consulting with your orthopedician. Epsom salt bath can also help in getting rid of arthritic pains.
I hope this answers your query.
In case you have additional questions or doubts, you can forward them to me, and I shall be glad to help you out.
Wishing you good health.
Regards.
Dr. Praveen Tayal.
For future query, you can directly approach me through my profile URL http://bit.ly/Dr-Praveen-Tayal
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Praveen Tayal

Orthopaedic Surgeon

Practicing since :1994

Answered : 12221 Questions

premium_optimized

The User accepted the expert's answer

Share on
What causes sleeplessness and exhaustion post Tramadol withdrawal?

Brief Answer: Naproxen can help. Detailed Answer: Hello, Thanks for posting your query. If you are pain free and leading a normal life on tramadol 300 mg ER then it is not worrisome. The symptoms that you noticed were due to sudden withdrawal of tramadol. It should always be gradually tapered off before stopping. You will have to shift to another opioid analgesic to get such a good pain control. You can try non opioid pain killers like Naproxen or Ketoprofen after consulting with your orthopedician. Epsom salt bath can also help in getting rid of arthritic pains. I hope this answers your query. In case you have additional questions or doubts, you can forward them to me, and I shall be glad to help you out. Wishing you good health. Regards. Dr. Praveen Tayal. For future query, you can directly approach me through my profile URL http://bit.ly/Dr-Praveen-Tayal